Texas, 2013

Damaging Winds in Texas, August 16, 2013

August 16, 2013 · NWS FWD · 3 events in 3 counties and zones

Thunderstorm wind damage was reported near the towns of Olney and Stephenville.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$9,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

Thunderstorm wind damage was reported near the towns of Olney and Stephenville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Aug 16, 2:16 AM CST, 2 hours 4 minutes earlier.

Area forecast discussion, Aug 16, 2:16 AM CST, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
316 AM CDT FRI AUG 16 2013

.DISCUSSION...
PRIMARY EMPHASIS TO FORECAST THIS MORNING HAS BEEN THE MCS THAT
IS EXPECTED TO AFFECT MUCH OF NORTH TEXAS THIS MORNING.

MESOSCALE CONVECTIVE SYSTEM WITH WIDESPREAD WIND GUSTS OF 40 TO 45
MPH WAS CROSSING THE RED RIVER AT THIS TIME. EXPECT A BRIEF PERIOD
OF GUSTY WINDS...FOLLOWED BY ABOUT TWO HOURS OF
RAIN/THUNDER/LIGHTNING. EXTRAPOLATION PUTS THE LEADING EDGE OF THE
ACTIVITY INTO THE IMMEDIATE METROPLEX BETWEEN 4 AND 5 AM CDT...AND
INTO THE WACO AREA BETWEEN 7 AND 8 AM. SYSTEM MAY SLOW DOWN AND/OR
DIMINISH IN CONVECTIVE COVERAGE LATER THIS MORNING...BUT WILL
CARRY LIKELY POPS AS FAR SOUTH AS BELL COUNTY THIS MORNING.

TIMING OF PRECIPITATION WILL COMPLICATE THE FIRST PERIOD FORECAST
AS THE NEARLY SOLID AREA OF THUNDERSTORMS AFFECTS MOST OF THE
WESTERN TWO THIRDS OF NORTH TEXAS. THE FIRST PERIOD POPS WILL ALSO
HAVE TO CONSIDER AFTERNOON REDEVELOPMENT BEHIND THE INITIAL
COMPLEX OF STORMS.

NO CHANGES WERE MADE TO LATER PERIODS OF FORECAST...WITH DRY
WEATHER AND HIGH TEMPERATURES NEAR NORMAL RETURNING TO THE AREA BY
THIS WEEKEND INTO THE MIDDLE OF NEXT WEEK. WILL HAVE TO WATCH FOR
DIURNAL CONVECTIVE POTENTIAL BY WEDNESDAY OR THURSDAY OF NEXT WEEK
AS DEEPER MOISTURE SPREADS INTO THE REGION NEAR AN UPPER SHEAR
AXIS. ITS TOO EARLY TO INSERT AFTN/EVE POPS AT THIS TIME.

THE PRELIM POINT TEMPS/POPS BELOW ARE VERY PRELIMINARY...ESP THE
FIRST PERIOD POPS.

09/GP

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  92  69  93  71  94 /  60  10   5   5   5
WACO, TX              93  68  94  67  95 /  60  10   5   5   5
PARIS, TX             88  63  88  65  90 /  30  10   5   5   5
DENTON, TX            90  66  91  66  93 /  30  10   5   5   5
MCKINNEY, TX          92  64  92  63  94 /  30  10   5   5   5
DALLAS, TX            93  70  93  71  95 /  60  10   5   5   5
TERRELL, TX           92  66  91  67  94 /  60  10   5   5   5
CORSICANA, TX         93  66  93  68  94 /  60  10   5   5   5
TEMPLE, TX            92  68  94  66  94 /  60  10   5   5   5
MINERAL WELLS, TX     90  66  92  65  92 /  60  10   5   5   5

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Aug 16, 4:16 AM CST, 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
516 AM CDT FRI AUG 16 2013

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-171100-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
516 AM CDT FRI AUG 16 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT.
A THUNDERSTORM COMPLEX WILL MOVE ACROSS NORTH TEXAS THIS MORNING.
GUSTY WINDS...SMALL HAIL AND BRIEF HEAVY RAINFALL WILL ACCOMPANY
SOME OF THESE STORMS. A FEW STORMS...MAINLY WEST OF A BOWIE TO
LAMPASAS LINE...WILL PRODUCE WIND GUSTS TO 60 MPH. ISOLATED
THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
LIMITED SPOTTER ACTIVATION MAY BE REQUESTED THROUGH MIDDAY WEST
OF A BOWIE TO LAMPASAS LINE.

In the hours before

Special weather statement, Aug 16, 1:35 AM CST, 2 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
235 AM CDT FRI AUG 16 2013

TXZ091>093-160830-
GRAYSON TX-MONTAGUE TX-COOKE TX-
235 AM CDT FRI AUG 16 2013

...SIGNIFICANT WEATHER ADVISORY FOR...
  COOKE COUNTY
  WESTERN GRAYSON COUNTY
  MONTAGUE COUNTY

AT 232 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED THE
LEADING EDGE OF GUSTY THUNDERSTORM WINDS ALONG A LINE EXTENDING FROM
17 MILES NORTHWEST OF DURANT TO 25 MILES NORTHEAST OF NOCONA TO 32
MILES NORTHEAST OF WICHITA FALLS...MOVING SOUTH AT 35 MPH.

AS THE LEADING EDGE OF WINDS APPROACHES THE RED RIVER COUNTIES...
EXPECT AN ABRUPT SHIFT TO NORTHEAST WINDS WITH GUSTS OVER 40 MPH
EXPECTED. THE WIND SHIFT WILL PRECEDE THE ONSET OF HEAVY RAIN BY
ABOUT 30 MINUTES.

CITIES IN THE PATH OF THESE STORMS INCLUDE BOWIE...GAINESVILLE...AND
SHERMAN/DENISON.

VERY HEAVY RAIN AND FREQUENT LIGHTNING WILL ALSO ACCOMPANY THE
THUNDERSTORMS.

LAT...LON 3391 9759 3392 9748 3383 9744 3392 9721
      3372 9714 3382 9706 3385 9710 3385 9703
      3394 9700 3397 9692 3386 9686 3384 9671
      3392 9665 3381 9656 3352 9661 3343 9757
      3356 9799 3388 9798 3386 9783 3400 9768
TIME...MOT...LOC 0732Z 008DEG 30KT 3414 9660 3406 9747
          3427 9817
Special weather statement, Aug 16, 2:39 AM CST, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
339 AM CDT FRI AUG 16 2013

TXZ091>093-102>104-160930-
DENTON TX-GRAYSON TX-MONTAGUE TX-WISE TX-COLLIN TX-COOKE TX-
339 AM CDT FRI AUG 16 2013

...SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHERN COLLIN COUNTY
  SOUTHERN COOKE COUNTY
  NORTHERN DENTON COUNTY
  SOUTHERN GRAYSON COUNTY
  SOUTHEASTERN MONTAGUE COUNTY
  NORTHEASTERN WISE COUNTY

AT 336 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES SOUTHEAST
OF SHERMAN TO 16 MILES EAST OF BOWIE...MOVING SOUTH AT 35 MPH.

IF YOU ARE IN THE PATH OF THESE STORMS...EXPECT AN ABRUPT SHIFT TO
NORTHEAST WINDS WITH GUSTS UP TO 45 MPH. PERIODS OF HEAVY RAIN WILL
START ABOUT 15 MINUTES AFTER THE INITIAL WINDSHIFT...WITH FREQUENT
LIGHTNING AND BRIEF HEAVY DOWNPOURS EXPECTED TO CONTINUE THROUGH
ABOUT 530 AM.

CITIES THAT WILL BE AFFECTED BY THE GUSTY WINDS THROUGH 430 AM
INCLUDE FORESTBURG...VALLEY VIEW...WHITEWRIGHT...ANNA...SANGER.

LAT...LON 3316 9642 3320 9767 3358 9767 3359 9638
TIME...MOT...LOC 0836Z 000DEG 30KT 3350 9645 3348 9757
Special weather statement, Aug 16, 3:17 AM CST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
417 AM CDT FRI AUG 16 2013

TXZ100-101-161015-
JACK TX-YOUNG TX-
417 AM CDT FRI AUG 16 2013

...SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHERN JACK COUNTY
  NORTHERN YOUNG COUNTY

AT 417 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 20 MILES SOUTHEAST
OF WICHITA FALLS TO 16 MILES SOUTHWEST OF WICHITA FALLS...MOVING
SOUTH AT 30 MPH.

PEA-SIZED HAIL AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THESE
STORMS.

IF THIS STORM INTENSIFIES...A SEVERE WEATHER WARNING MAY BE NEEDED.

LAT...LON 3340 9880 3340 9843 3348 9842 3347 9806
      3317 9800 3317 9881
TIME...MOT...LOC 0917Z 348DEG 28KT 3372 9821 3371 9866
Special weather statement, Aug 16, 3:31 AM CST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
431 AM CDT FRI AUG 16 2013

TXZ103-104-118>121-161030-
DALLAS TX-DENTON TX-KAUFMAN TX-ROCKWALL TX-TARRANT TX-COLLIN TX-
431 AM CDT FRI AUG 16 2013

...SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHERN COLLIN COUNTY
  DALLAS COUNTY
  SOUTHERN DENTON COUNTY
  NORTHWESTERN KAUFMAN COUNTY
  ROCKWALL COUNTY
  TARRANT COUNTY

AT 428 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED THE
LEADING EDGE OF GUSTY THUNDERSTORM WINDS ALONG A LINE EXTENDING FROM
11 MILES EAST OF BRIAR TO 11 MILES NORTHEAST OF WYLIE...MOVING SOUTH
AT 35 MPH.

WIND GUSTS FROM THE NORTH AT UP TO 45 MPH WILL ACCOMPANY THIS
SOUTHWARD MOVING LINE OF STORMS.

THE LEADING EDGE OF GUSTY WINDS WILL AFFECT DFW AIRPORT BY 445 AM...
DOWNTOWN FORT WORTH AND DOWNTOWN DALLAS BY 500 AM...AND MANSFIELD
AND SEAGOVILLE BY 530 AM.

THE ONSET OF GUSTY WINDS WILL PRECEDE THE AREAS OF HEAVY RAIN AND
OCCASIONAL LIGHTNING BY 15 MINUTES.

LAT...LON 3282 9630 3262 9634 3256 9655 3257 9751
      3292 9745 3299 9740 3313 9739 3320 9630
TIME...MOT...LOC 0928Z 356DEG 31KT 3302 9738 3309 9635

The radar

The Dyess AFB radar (KDYX), 101 km away, was scanning. The volume nearest the first event began at 10:20 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Young

When
August 16, 4:20 AM CST
Where
Young County, 1 mi SW of Olney
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
33.360, -98.782

Emergency management reported trees down with wind gusts up to 60 MPH.

Thunderstorm Wind, Erath

When
August 16, 6:10 AM CST
Where
Erath County, 2 mi N of Stephenville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
32.259, -98.200

A sheet metal structure shading cattle feed lanes was reported to have been blown down.

Thunderstorm Wind, Hamilton

When
August 16, 7:00 AM CST
Where
Hamilton County, 1 mi NW of Hamilton
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
31.710, -98.132

Broadcast media reported that a 12 inch diameter tree limb was blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 474554, 474555, 474926.